Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Euler’s function on products of primes in a fixed arithmetic progression


Authors: Amir Akbary and Forrest J. Francis
Journal: Math. Comp. 89 (2020), 993-1026
MSC (2010): Primary 11N37, 11M26, 11N56.
DOI: https://doi.org/10.1090/mcom/3463
Published electronically: September 5, 2019
MathSciNet review: 4044459
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: We study generalizations of some results of Jean-Louis Nicolas regarding the relation between small values of Euler’s function $\varphi (n)$ and the Riemann Hypothesis. Let $C(q, a)$ be the constant appearing in the asymptotic formula \[ \prod _{\substack {p \leq x \\ p \equiv a\ \text {(mod\ {q})}}} \left (1 - \frac {1}{p}\right ) \sim \frac {C(q, a)}{(\log {x})^\frac {1}{\varphi (q)}},\] as $x\rightarrow \infty$. Among other things, we prove that for $1\leq q\leq 10$ and for $q=12, 14$, the generalized Riemann Hypothesis for the Dedekind zeta function of the cyclotomic field $\mathbb {Q}(e^{2\pi i/q})$ is true if and only if for all integers $k\geq 1$ we have \[ \frac {\overline {N}_k}{\varphi (\overline {N}_k)(\log (\varphi (q)\log {\overline {N}_k}))^{\frac {1}{\varphi (q)}}} > \frac {1}{C(q,1)}.\] Here $\overline {N}_k$ is the product of the first $k$ primes in the arithmetic progression $p\equiv 1\ \text {(mod\ {q})}$. We also prove that, for $q\leq 400,000$ and integers $a$ coprime to $q$, the analogous inequality \[ \frac {\overline {N}_k}{\varphi (\overline {N}_k)(\log (\varphi (q)\log {\overline {N}_k}))^{\frac {1}{\varphi (q)}}} > \frac {1}{C(q,a)}\] holds for infinitely many values of $k$. If in addition $a$ is not a square modulo $q$, then there are infinitely many $k$ for which this inequality holds and also infinitely many $k$ for which this inequality fails.


References [Enhancements On Off] (What's this?)

References

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11N37, 11M26, 11N56.

Retrieve articles in all journals with MSC (2010): 11N37, 11M26, 11N56.


Additional Information

Amir Akbary
Affiliation: Department of Mathematics and Computer Science, University of Lethbridge, Lethbridge, Alberta T1K 3M4, Canada
MR Author ID: 650700
Email: amir.akbary@uleth.ca

Forrest J. Francis
Affiliation: Department of Mathematics and Computer Science, University of Lethbridge, Lethbridge, Alberta T1K 3M4, Canada
Email: f.francis@student.adfa.edu.au

Keywords: Small values of Euler’s function, arithmetic progressions, generalized Riemann hypothesis
Received by editor(s): November 6, 2018
Received by editor(s) in revised form: April 15, 2019
Published electronically: September 5, 2019
Additional Notes: Research of both authors was partially supported by NSERC
Article copyright: © Copyright 2019 American Mathematical Society